MAUDE Adverse Event Report: BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 2.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 2.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/16/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Outcomes to adverse event, type of reportable event: a risk to the patient's health could not be excluded for these specific circumstances, since screws were placed in the patient's spine in a different position than desired with navigation involved, although according to the surgeon: the deviation of the pedicle screws was detected by the surgeon during the surgery with a post-placement verification scan, and the screw positions were corrected at the very same surgery.The final outcome of the surgery was successful as intended, with all screw positions correct.There was no harm or negative effect to the patient due to the incorrect placement of screws, also not due to the prolong of surgery/anesthesia (of ca.1h).There are further no remedial actions necessary, done or planned for this patient.Hospitalization was not prolonged either.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause for the screw placements deviating by 6-7mm cranially from the intended position can be attributed to the following factors: a movement of the navigation reference array during surgery due to not sufficient rigid fixation and/or user inadvertently applying forces to the array at the surgery: a shift of the reference array (e.G.Tilting downwards towards feet) would lead to apply a navigated instrument path angulated towards cranial.A less than ideal registration point acquisition/distribution by the user during the patient region match registration for l2 to the navigation, and further despite user apparently intended to acquire on l2, the registration points were most likely acquired on l3 on the actual patient's spine; that can have caused the brainlab spine&trauma navigation software to not find an as accurate match as desired for the vertebra for this specific procedure, between the pre-operative image dataset and the actual patient anatomy.Apparently the resulting deviation of the navigation display was not recognized by the user before the navigated preparation of the pedicle (and subsequent non-navigated screw placement following the holes) with the necessary navigation accuracy verification after the patient registration to the navigation and throughout the procedure.Further potential contributing factor for the deviation of the screw placements: the screws were placed without the aid of navigation and as no k-wire was used, a misplacement could have happened with the screws following their own way and not the prepared path.Since the non-brainlab screwdriver and the screw were not calibrated to navigation and not navigated, this factor is independent of the use of navigation, i.E.The navigation did not contribute to this possible cause.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Remedial action initiated: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
An open surgery on the spine for extension of a pre-existing posterior fusion, to extend the construct due to adjacent segmental disease along with alif at previously fused levels, with placement of 4 pedicle screws in s1 and l2 with iliac bolts, was performed with the aid of the display by the brainlab navigation software spine&trauma 3d 2.5.A pre-surgery ct scan to use with navigation was acquired 10 days before this surgery.During the procedure the surgeon: positioned the patient in prone position on the operating room table.Attached the navigation reference array on the spine on vertebra l2.Performed the initial patient registration on the pre-op ct acquiring registration points most likely on the vertebra l3 on the actual patient's spine, despite the user apparently intended to acquire on l2, to match the display of the navigation to the current patient anatomy.Verified the accuracy of the registration and accepted the registration to proceed.Calibrated a non brainlab awl to the navigation to prepare the pedicle holes in the vertebrae.Calibrated a non-brainlab cannulated probe to the navigation to enter the pedicles under navigation guidance.Used a non navigated non-brainlab screwdriver following the prepared holes to place 2 pedicle screws in l2 left and right.Performed an intra-operative verification scan (x-ray) and determined that the 2 pedicle screws in l2 deviated from the intended position by ca.6-7mm, skiving cranially towards the disc space.Corrected the placement of the 2 pedicle screws in l2 with conventional methods, without the aid of navigation.Continued with and completed the surgery successfully, and closed the patient.According to the surgeon: the deviation of the pedicle screws was detected by the surgeon during the surgery with a post-placement verification scan, and the screw positions were corrected at the very same surgery.The final outcome of the surgery was successful as intended, with all screw positions correct.There was no harm or negative effect to the patient due to the incorrect placement of screws, also not due to the prolong of surgery/anesthesia (of ca.1h).There are further no remedial actions necessary, done or planned for this patient.Hospitalization was not prolonged either.

Brand Name
SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 2.5)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
MDR Report Key8698972
Report Number8043933-2019-00030
Device Sequence Number19358636
Product Code HAW
UDI-Device Identifier04056481000714
UDI-Public04056481000714
Combination Product (Y/N)N
Initial Reporter CountryNZ
PMA/510(K) Number
K070106
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 05/17/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268
Device Catalogue Number71116
Device Lot NumberSW V. 2.5
Was Device Available for Evaluation? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/17/2019
Initial Report FDA Received Date06/14/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;